Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#243445] of Richard T. Durrett

Papers Published

  1. Chayes, JT; Chayes, L; Durrett, R, Connectivity properties of Mandelbrot's percolation process, Probability Theory and Related Fields, vol. 77 no. 3 (1988), pp. 307-324, ISSN 0178-8051 [doi]
    (last updated on 2018/10/17)

    In 1974, Mandelbrot introduced a process in [0, 1]2 which he called "canonical curdling" and later used in this book(s) on fractals to generate self-similar random sets with Hausdorff dimension D∈(0,2). In this paper we will study the connectivity or "percolation" properties of these sets, proving all of the claims he made in Sect. 23 of the "Fractal Geometry of Nature" and a new one that he did not anticipate: There is a probability pc∈(0,1) so that if p<pc then the set is "duslike" i.e., the largest connected component is a point, whereas if p≧pc (notice the =) opposing sides are connected with positive probability and furthermore if we tile the plane with independent copies of the system then there is with probability one a unique unbounded connected component which intersects a positive fraction of the tiles. More succinctly put the system has a first order phase transition. © 1988 Springer-Verlag.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320